Persistent side effects from the 5alpha reductase inhibitor finasteride, dutasteride and saw palmetto extract (Propecia, Proscar, Avodart, generics)
The Post-Finasteride Syndrome (PFS) is a devastating condition characterized by the persistence and development of diverse sexual, neurological and physical side effects after discontinuation of 5-alpha reductase inhibitors such as finasteride and Dutasteride. Symptoms are variably distributed from person to person, and vary widely in severity. The condition has a life-altering impact on victims and their loved ones, too often leading to career loss, the loss of relationships, and suicide. Its mechanism(s) are currently unclear, and the predispositions that cause a subset of men to develop PFS from as little as a single exposure to a 5-alpha reductase inhibitor remain unknown.
In terms of adverse drug reactions, PFS has a traditionally counter-intuitive clinical presentation given the condition’s persistence and even worsening after the causal medication has left the patient’s system. This atypical presentation of side effects and the broad spectrum of treatment-resistant and often permanent health problems caused by exposure to finasteride have resulted in sufferers facing great difficulty in achieving the necessary acknowledgement of medical professionals.
The Post-Finasteride Syndrome can develop after as little as one dose or suddenly after years of taking the drug without prior complaint, with many severe cases having taken the medication for only days. While not a universal experience, a commonly observed pattern is as follows:
- The patient ceases taking a 5ARI and may experience a brief resolution of side effects
- Unfortunately this resolution is short lived, and in the next days/weeks, the patient experiences a “crash”
- At this stage a varied range of symptoms can develop, including the rapid onset of anxiety and cognitive problems, loss of libido and sexual function and sleep disturbances.
- Deterioration of androgen-dependent tissue, including penile tissue loss and muscle wasting, can become apparent over the next weeks or months
- Patients symptoms can remain indefinitely, with variable improvement or deterioration over time
While bloodwork can and lab tests often show numerous endocrine imbalances (often including low LH/FSH), conventional treatment and therapies to correct them meets with little success in addressing the symptoms of the Post-Finasteride Syndrome.
|Androgenicity, muscle and body composition
Bones and Teeth
Impaired organ function
Immune system problems
Emotion & Drive
Emerging evidence of the Post-Finasteride Syndrome
Elucidation of the biological mechanisms behind PFS is critical to the development of treatments for the many patients suffering. It is also essential for consumers to be adequately informed of the potentially catastrophic risks of 5-alpha reductase inhibitor products, as the syndrome remains unacknowledged by pharmaceutical industries and regulatory systems across the globe.
Funded primarily through donations to the PFS foundation, research has begun into the syndrome. Several notable findings have been made in studies of patients, including the persistent over-expression of the androgen receptor, significant alterations in the levels of neuroactive steroids (critical for brain and nervous system function), and neuropathy of the pudendal nerve. The emergent findings have led clinicians to speculate possible driving factors:
“A group of Italian researchers gave finasteride to rats and noticed that the number of androgen receptors in their brains went up. Moreover, the effects persisted long after the drug had been discontinued… [T]hey then called in men with PFS, took skin from the penis and found that the density of androgen receptors in men with PFS was about twice that of those without. Now, remember the idea of the testosterone bell curve and damping effects (little testosterone, little growth, more testosterone, more growth, even more testosterone, reduced growth)? I think this is what we are seeing here. With a greater concentration of receptors, the organ becomes more sensitive to testosterone and at a certain point, paradoxically, that sensitivity may shut down.”
— Charles J. Ryan, M.D., Professor of Clinical Medicine and Urology at the University of California, San Francisco, The Virility Paradox (2018).
The contribution of neurotransmission and heterogeneously altered neuroactive steroid levels and their receptors to the psychiatric symptomatology of the Post-Finasteride Syndrome has recently been considered:
“The important role of these 5α-reduced metabolites is suggested by the observation that their levels are modified in several experimental models of neurodegenerative and psychiatric disorders and their treatment exert important neuroprotective effects…The blockage of the enzyme 5α-R may have important negative consequences for nervous function…important side effects have been ascertained after treatment with inhibitors of this enzyme.
Interestingly, some of the examined neuroactive steroids are differently altered in plasma vs CSF and vs brain areas. In addition, these alterations are different depending on the specific brain areas. Furthermore, not only the levels of neuroactive steroids but also the expression of their receptors, like for instance AR and ERs or some subunits of the GABA-A receptors, are altered in these experimental conditions. For instance, an upregulation of AR occurred in rat cerebral cortex both after the chronic treatment then at the withdrawal. That is particularly interesting, because an upregulation of this steroid receptor also occurred in the prostate of patients treated with finasteride for BPH as well as in the prepuce of AGA patients showing persistent side effects. Other factors, in addition to neuroactive steroids, have been proposed to explain the pathogenesis of this syndrome as, for instance, alterations of dopaminergic signaling. Indeed, as demonstrated in animal models, finasteride treatment was able to impair the signaling of dopamine…involved in the regulation of sex drive”
— “Post-finasteride syndrome and post-SSRI sexual dysfunction: two sides of the same coin?” Giatti, S., Diviccaro, S., Panzica, G., Melcangi, R., Endocrine (2018).
Important research is ongoing into the Post-Finasteride Syndrome, and further investigation is urgently needed. If you or a loved one are suffering from PFS and wish to fund further research, please give what you can.